Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 356, NWS Jackson, MS

May 14, 2003Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 14, 2003, 10:00 PM CDT for Marion County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 10:00 PM CDT (03:00 UTC)
Expired
May 14, 2003, 10:45 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 150300
SVRJAN
MSC091-150345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1000 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 1045 PM CDT

* AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR COLUMBIA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR IMPROVE AT 1010 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3140 8989 3123 8995 3110 8968 3139 8967

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:30 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 14, 6:30 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...MESO UPDATE...
NATIONAL WEATHER SERVICE JACKSON MS
630 PM CDT WED MAY 14 2003

SATELLITE IMAGERY SHOWS THUNDERSTORM COMPLEX TRACKING SOUTHEAST ACROSS
SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA ALONG SURFACE BOUNDARY. UPPER
NORTHWEST FLOW AND 850 THETAE RIDGE WILL TAKE IT INTO NORTHEAST LOUISIANA
AND CENTRAL MISSISSIPPI THIS EVENING. SPC HAS ISSUED SEVERE THUNDERSTORM
WATCH FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI UNTIL MIDNIGHT. SO HAVE ADJUSTED ZONES. THE REST
OF FORECAST APPEARS TO BE ON TRACK.

.JAN...
AR...FLOOD WATCH SE ZONES FOR TONIGHT.
LA...FLOOD WATCH NE ZONES N OF INTERSTATE 20 TONIGHT.
MS...FLOOD WATCH CENTRAL/NRN ZONES N OF INTERSTATE 20 TONIGHT.

17
Hazardous weather outlook, May 14, 7:37 PM CDT, 2 hours 23 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
737 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
EARLY MORNING THURSDAY AS A COMPLEX OF THUNDERSTORMS MOVE EAST
SOUTHEAST ALONG A RETREATING WARM FRONT. ISOLATED SEVERE
THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF A LINE FROM LAKE
VILLAGE ARKANSAS TO KOSCIUSKO MISSISSIPPI...WITH A SLIGHTLY
HIGHER PROBABILITY BETWEEN I-20 AND HIGHWAY 84. THE MAIN CONCERN
WITH THESE STORMS WILL BE DAMAGING WIND TO 60 MPH AND LARGE HAIL
TO THE SIZE OF QUARTERS. ALL THUNDERSTORM ACTIVITY IS EXPECTED TO
BE EAST OF THE REGION BY SUNRISE.

THE WARM FRONT IS EXPECT TO LIFT NORTH OF THE AREA ON THURSDAY
WITH ONLY SCATTERED THUNDERSTORMS POSSIBLE. NO SEVERE STORMS ARE
EXPECTED AS AN UPPER RIDGE WILL BEGIN BUILDING IN...SUPPRESSING
ANY SEVERE STORMS.

...FLOODING...
FLOODING WILL BE POSSIBLE TONIGHT...MAINLY NORTH OF I-20...AS A
LARGE THUNDERSTORM COMPLEX MOVES OVER THE REGION. INDIVIDUAL
STORMS MAY  REPEATEDLY TRACK OVER THE SAME AREAS...RESULTING IN
LOCALIZED FLOODING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES
WILL BE LIKELY IN THESE AREAS...HOWEVER ISOLATED AMOUNTS OF 3 TO
5 INCHES MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
SEVERE THUNDERSTORMS WILL ONCE AGAIN ENTER THE PICTURE FRIDAY
AFTERNOON AND LAST THROUGH SATURDAY...AS POTENT UPPER LEVEL
DISTURBANCE MOVES THROUGH THE REGION. THE MAIN SEVERE WEATHER
RISKS WILL CONTINUE TO BE HAIL GREATER THAN THREE QUARTERS OF AN
INCH...AND WIND GUSTS HIGHER THAN 60 MILES AN HOUR. STAY INFORMED
TO UPDATED FORECASTS AND STATEMENTS REGARDING THIS DEVELOPING
WEATHER SYSTEM.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY SUNDAY
MORNING...MAINLY OVER THE SOUTHEAST AREAS...AS A COLD FRONT
PUSHES THROUGH.

THE FRONT IS EXPECTED TO BE EAST OF THE REGION BY SUNDAY
AFTERNOON...RESULTING IN A LOW RISK FOR HAZARDOUS WEATHER THROUGH
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 14, 7:23 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    8 N FAYETTE               MS   0.75 INCH HAIL
05/14/03   JEFFERSON                      REPORTED BY JEFFERSON
                                          COUNTY EMA.
Local storm report, May 14, 7:57 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
757 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    LORMAN                    MS   1.00 INCH HAIL
05/14/03   JEFFERSON                      REPORTED BY JEFFERSON
                                          COUNTY EMA.
Local storm report, May 14, 8:33 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
833 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 PM    3 E FAIR OAK SPRINGS      MS   0.75 INCH HAIL
05/14/03   LINCOLN                        REPORTED BY LINCOLN
                                          COUNTY EMA.
Local storm report, May 14, 9:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
952 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    RAYVILLE                  LA   FLOODING
05/14/03   RICHLAND                       CITY WIDE STREET
                                          FLOODING. WATER BEGINNING
                                          TO GET INTO SOME HOMES.
                                          REPORTED BY RICHLAND
                                          PARISH SHERIFFS OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:08 PM CDTSevere Thunderstorm WarningJANJefferson47 min
May 14, 7:19 PM CDTSevere Thunderstorm WarningJANJefferson21 min
May 14, 7:30 PM CDTSevere Thunderstorm WarningJANClaiborne30 min
May 14, 8:10 PM CDTSevere Thunderstorm WarningJANLincoln30 min
May 14, 9:15 PM CDTSevere Thunderstorm WarningJANMarion45 min
May 14, 9:48 PM CDTFlash Flood WarningJANWarren2 hr
May 14, 10:07 PM CDTTornado WarningJANMarion43 min
May 14, 11:12 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds58 min
May 14, 11:37 PM CDTTornado WarningJANCopiah43 min
May 14, 11:57 PM CDTSevere Thunderstorm WarningJANJones48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.